Mar 30, 2003
Dr.C.C. I am wondering how strong Tenofovir is? I swithced my D4T to Tenofovir last July and everything is fine, vl below 50, T4 at 400. I am now on 3TC,Tenofovir, Abacavir and Neviripine. I may have some level of 3tc resistance. I wonder if I could drop abacavir? I have been treating HIV for 13 years.
Response from Dr. Cohen
So - based on what you've said here - the combo you've got is working well. Virus controlled, you feel well. Pretty easy to do - since most of these are either one or two pills per day. But under the surface the concern is that there might be some 3TC resistance - and what to do?
Well - first to address your point. Tenofovir - or viread -is a new member of this nucleoside/nucleotide family of antivirals. Meaning chemically it's a cousin of the 3TC and abacavir in terms of how it controls HIV growth. And therefore we do worry about resistance in this family of meds - the more resistance you have to, for example, AZT, the more resistance you'd have to Viread. Resistance to just 3TC is unlikely to do a lot to the potency of viread - since viread is, by the waym among the stronger, more potent drugs in this class.
But - you've done well on this combo of 4 - although one of the meds may not be fully potent. The question then is - why to stop any of these - and if you did, which? Since, on the surface, if you have resistance to the 3TC, perhaps stopping the weakest link - the 3tc - is the logical choice? However, there is some info to suggest that maintaining the HIV particles that have 3TC resistance helps "weaken" HIV in some ways. So you ask that maybe abacavir could be stopped - except that after 3TC resistance - both abacavir and tenofovir retain much of their potency. And the reason your viral load is controlled may be a reflection of each of your meds - and that stopping any of them - whether the 3TC or the abacavir - could put you at some risk for viral escape. Hard to say given what you've written - there are possible stops that would work here - but it is not clear which of the quartet is most dispensible...
So why'd you wanna stop one of them to begin with??
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Rash After Mutual Masturbation Worried I Have HIV
- Sore On Mouth After French Kissing Worried I Have HIV
- Tingling In Feet After Oral Sex Hooker What Are The Chances Of HIV
- Tingling In Feet After Swallowing Sperm Sign Of HIV AIDS
- Can You Get Hepatitis C From Urine?
- How Long Do Hep C Symptoms Take To Occur?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.